Number of potentially risky meds has more than doubled in four years
MONDAY, Nov. 26, 2012 (HealthDay News) -- Because of new chemical formulations, prescription drugs that interact badly with grapefruit have more than doubled in number since 2008, yet many doctors seem unaware of this, Canadian researchers report.
"The number of drugs on the market with the potential to produce serious adverse and in many cases life-threatening effects when combined with grapefruit has markedly increased over the past few years from 17 to 43 in four years," said lead researcher David Bailey, from the Lawson Health Research Institute in London, Ontario.
"There is much greater need for health care professionals to understand grapefruit/drug interactions and to apply this information to the safer use of these drugs in their clinical practice," Bailey said.
Even small amounts of grapefruit or grapefruit juice have the potential to cause sudden death, acute kidney failure, respiratory failure, gastrointestinal bleeding and other serious side effects when paired with these medications. Included are certain cholesterol-lowering medications, blood pressure drugs, cancer treatments and antibiotics such as erythromycin, the researchers said.
According to their review article, published Nov. 26 in the Canadian Medical Association Journal, more than 85 drugs may interact with grapefruit. Forty-three of these can have serious side effects, the researchers said.
Citrus fruits such as limes and Seville oranges, often used in marmalade, also contain the active ingredients -- called furanocoumarins -- that cause the dangerous interactions, the researchers said. The chemicals apparently inhibit an enzyme that normally deactivates about half the effects of medication.
All the drugs that interact with these chemicals are taken orally and don't metabolize well, meaning much of the drug passes through the body without entering the bloodstream. All are metabolized in the stomach in the same way, the researchers said.
A small amount of grapefruit, even ingested hours before taking the medications, can increase the amount of the drug metabolized, which is like taking many doses at once, the researchers said.
The toxic effect can build when the drug is taken repeatedly. For example, if the cholesterol-lowering drug Zocor is combined with a 7-ounce glass of grapefruit juice once a day for three days, the drug in the bloodstream will increase 330 percent, Bailey said.
According to the report, drugs that can interact with grapefruit include:
- Certain cholesterol-lowering statin drugs, such as Zocor (simvastatin), Lipitor (atorvastatin) and Pravachol (pravastatin),
- Some blood pressure-lowering drugs, such as nifedipine (Nifediac and Afeditab),
- Organ transplant rejection drugs, such as cyclosporine (Sandimmune and Neoral),
- Certain cardiovascular drugs, such as amiodarone (Cordarone and Nexterone), clopidogrel and apixaban.
Because people older than 45 are the major buyers of grapefruit and are more likely than younger individuals to take a variety of medications, they are most at risk. Also, because of their advanced age, they are most vulnerable to the harmful reactions of grapefruit-drug combinations, the researchers said.
Dr. Gregg Fonarow, a spokesman for the American Heart Association and a professor of cardiology at the University of California, Los Angeles, said little is known about how often these adverse effects occur in real world practice. Further studies are necessary, he added.
"Patients taking medications where there are potentially serious adverse interactions should, in general, be advised to avoid consumption of moderate or large quantities of grapefruit, or together with their physician consider potential alternative medications that are not metabolized by the liver enzyme inhibited by grapefruit," Fonarow said.
For more information on drug interactions, visit the U.S. National Library of Medicine (http://www.nlm.nih.gov/medlineplus/drugreactions.html ).
SOURCES: David Bailey, Ph.D., Lawson Health Research Institute, London, Ontario, Canada; Gregg Fonarow, M.D., spokesman, American Heart Association, professor of cardiology, University of California, Los Angeles; Nov. 26, 2012, Canadian Medical Association Journal